Florida, 2021

Hail and Damaging Wind in Florida, March 30, 2021

March 30, 2021 · NWS MLB · 2 events in 1 county or zone

A severe thunderstorm moved across Leesburg, producing hail and localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm moved across Leesburg, producing hail and localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 30, 2:58 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 30, 2:58 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Tue Mar 30 2021

.DISCUSSION...

Currently-Tonight...Sea breeze is moving inland with best potential
for showers and a few storms near to NW of the I-4 corridor,
especially across to just west of Lake County where sea breeze
collisions occur toward sunset. Lightning strikes and gusty winds
will be the main threat from any storms that develop as they move
toward the N/NE. Drier air aloft could potentially lead to some
strong wind gusts around 40-45 mph. Showers and any lingering storms
should then gradually diminish over the interior through late
evening, with only a slight chance for onshore moving showers along
the Treasure Coast late. Can't completely rule out some stratus and
patchy fog overnight, but MOS and hi-res model guidance not showing
much in the way of development, so will keep it out of the
forecast. It will remain mild overnight, with lows in the upper
60s to low 70s.

Wednesday...Warm front will have lifted well north of the area, with
ridge axis of high pressure over the west Atlantic extending across
central Florida. This will lead to a continued warm southerly flow,
with highs reaching the mid 80s along the coast to upper 80s/near 90
over the interior. Leesburg is forecast reach it's record high for
tomorrow of 88 degrees, which was last reached last year! Sea breeze
will move inland with favored sea breeze boundary collisions
shifting toward the east tomorrow, near Orlando/Sanford area.
Sufficient moisture and instability will be in place for scattered
showers and isolated storms to again develop, especially along the
sea breeze collision later into the afternoon and toward sunset.
Highest PoPs are around 30-40 percent north of inland of the
Treasure Coast.

Wednesday night-Thursday... A weak pre-frontal trough will cause
isolated to scattered showers and storms to develop Wednesday night
ahead of a strong cold front that will just be approaching northern
Florida at that time. Rain chances will increase from northwest to
to southeast throughout the night and into Thursday morning as the
cold front slowly drags southeast across east-central Florida.
Isolated to scattered thunderstorms will be possible with the
frontal passage as moderate instability and 25-30kts of bulk shear
will be located ahead of the front. Cooler temperatures will follow
behind the front with 60s for lows overnight. Highs will range from
the low-to-mid 70s along and north of I-4 with temperatures in the
upper 70s to low 80s south of I-4 on Thursday.

Friday-Tuesday...We'll dry out to end the week as east-central
Florida remains on the back side of the upper-level trough -
bringing strong northerly flow that will usher in cooler air. Highs
will only reach the low-to-mid 60s north of I-4 with temperatures in
the upper 60s to low 70s across areas south of I-4 on Friday.  Weak
ridging will move over the southeast which will bring persistent dry
conditions but we won't see a big warming trend until after the
weekend. Low to mid 70s can be expected for highs through Sunday
with lows in the 40s to mid 50s with the coolest temperatures north
of Cape Canaveral. High pressure will build over the southeast
through the start of the workweek which will bring a warming trend
with temperatures back to near normal to slightly above normal.

&&

.AVIATION...VFR conditions mostly expected. Tempo IFR/MVFR
conditions will be possible with scattered showers and isolated
storms that develop through this evening, mainly near to northwest
of I-4. This activity will then diminish into late evening over the
interior. Some stratus to patchy fog development is possible
overnight, mainly over the interior, but should quickly burn off
into Wednesday morning.

&&

.MARINE...
Tonight...Warm front will continue to shift well northward of
central Florida, with southeast winds up to 10-15 knots continuing
across the coastal waters. Seas will range from 2-4 feet.

Wednesday-Saturday (modified previous)...Southerly flow on the
western flank of the Atlantic ridge Wednesday will veer to
SW/freshen Wednesday night ahead of the rapidly approaching strong
cold front. The front will sweep southward through the local
waters Thursday, reaching SOFL by sunset. A surge of strong north
flow late Thursday and into Friday will produce hazardous winds
(20-25kt) and seas (6-9ft, up to 10ft in the Gulf Stream). Winds
will veer to the NE Friday evening into Saturday and gradually
weaken. Seas will remain elevated, only gradually subsiding to
below 5-7ft by Saturday night.

&&

.FIRE WEATHER...
No critical wind/RH concerns through tomorrow. A few late afternoon
and early evening lightning storms may develop along the sea breeze
collision late Wed. Smoke dispersion will be generally good the next
two afternoons.

On Thu, strong/gusty north winds usher in much drier air, producing
near critical fire wx conditions across the western interior during
the afternoon. Fire weather concerns remain elevated Fri afternoon
due to gusty NE winds and and lingering dry air over the interior.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  84  62  72 /  10  30  20  20
MCO  68  88  66  77 /  20  40  30  30
MLB  70  85  66  78 /  10  20  50  40
VRB  69  86  66  80 /  10  20  40  50
LEE  68  88  66  75 /  40  30  20  20
SFB  68  88  66  77 /  20  40  30  30
ORL  70  89  69  78 /  20  40  30  30
FPR  68  86  66  80 /  10  20  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Weitlich
MID/LONG TERM....Fehling
Hazardous weather outlook, Mar 30, 3:16 AM EST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
416 AM EDT Tue Mar 30 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
416 AM EDT Tue Mar 30 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and isolated thunderstorms will develop later this
afternoon along and north of the I-4 corridor. Occasional
lightning strikes will be possible from the mid afternoon through
the late evening.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will be present at all east
central Florida beaches today. Use caution if entering the surf
zone, and only swim in sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A moderate risk of dangerous rip currents is expected at area
beaches through at least mid week.

Most areas will miss receiving notable rainfall during the next
several days, and mostly dry conditions will keep sensitive fire
weather conditions each afternoon. A late season cold front,
accompanied by a chance of lightning storms late Wednesday or
early Thursday will bring much cooler night time temperatures
late this week along with poor boating conditions over the local
Atlantic waters.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith

In the hours before

Special weather statement, Mar 30, 6:54 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
754 PM EDT Tue Mar 30 2021

FLZ044-144-310030-
Northern Lake County FL-Southern Lake County FL-
754 PM EDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
830 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Harris, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesburg, Tavares, Howey-In-the-hills, Lake Harris and Leesburg
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2885 8174 2865 8174 2868 8195 2882 8195
TIME...MOT...LOC 2354Z 270DEG 6KT 2875 8187

Combs

The radar

The Tampa radar (KTBW), 125 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
March 30, 7:07 PM EST
Where
Lake County, 1.38 mi S of Okahumpka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.730, -81.880

A trained spotter reported hail up to quarter size.

Thunderstorm Wind, Lake

When
March 30, 7:10 PM EST
Where
Lake County, 1.38 mi S of Okahumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.730, -81.880

A trained spotter reported numerous 1 inch and larger tree branches downed throughout The Plantation at Leesburg community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941486, 941487.